Alert archive / Virginia / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 256, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 5, 2007, 2:16 PM EDT for Carroll County, Virginia. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2007, 2:16 PM EDT (18:16 UTC)
- Expired
- Aug 5, 2007, 3:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Carroll County, VA
The radar
The Roanoke radar (KFCX), 61 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 2:18 PM EDT | TSTM WND DMG | 3 Nw Cana, VA | TOPS OF POPLAR TREES UP TO 14 INCHES IN DIAMETER BROKEN OUT ON FLOWER GAP ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 272 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1629 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 051816 SVRRNK VAC035-051900- /O.NEW.KRNK.SV.W.0256.070805T1816Z-070805T1900Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 216 PM EDT SUN AUG 5 2007 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL CARROLL COUNTY IN SOUTHWEST VIRGINIA * UNTIL 300 PM EDT * AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR LAMBSBURG...OR ABOUT NEAR CANA...AND MOVING EAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... LAMBSBURG... CANA... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3663 8077 3656 8078 3656 8061 3663 8063 $$ PH
2 follow-up statements
000 WWUS51 KRNK 051826 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 226 PM EDT SUN AUG 5 2007 VAC035-051900- /O.CON.KRNK.SV.W.0256.000000T0000Z-070805T1900Z/ CARROLL VA- 226 PM EDT SUN AUG 5 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR SOUTHERN CARROLL COUNTY... AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CANA...MOVING EAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS IN EXTREME SOUTHEAST CARROLL COUNTY. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 3662 8068 3656 8069 3656 8061 3663 8063 $$ PH
000 WWUS51 KRNK 051900 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 259 PM EDT SUN AUG 5 2007 VAC035-051909- /O.EXP.KRNK.SV.W.0256.000000T0000Z-070805T1900Z/ CARROLL VA- 259 PM EDT SUN AUG 5 2007 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CARROLL COUNTY EXPIRES AT 300 PM EDT... THE STORM THAT PROMPTED THE WARNING HAS WEAKENED AND MOVED MOVED EAST OF CARROLL COUNTY. STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR THE LATEST WEATHER INFORMATION. REPORT ANY SEVERE WEATHER OR STORM RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG. LAT...LON 3662 8068 3656 8069 3656 8061 3663 8063 $$ SK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 1:32 PM EDT, 44 minutes earlier.
Area forecast discussion, Aug 5, 1:32 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 132 PM EDT SUN AUG 5 2007 .SYNOPSIS... THE MID-ATLANTIC REGION WILL REMAIN IN THE PATH OF UPPER WAVES DROPPING SOUTHEAST FROM THE GREAT LAKES THROUGH MUCH OF THE UPCOMING WEEK. BROAD ANTI-CYCLONIC FLOW ALOFT OVER THE CENTRAL U.S. WILL HELP STEER THESE WAVES INTO THE REGION WHILE ALLOWING VERY WARM AIR FROM THE WEST TO PUSH INTO THE SOUTHERN APPALACHIANS. && .NEAR TERM /THROUGH TONIGHT/... AN AREA OF SHOWERS AND THUNDERSTORMS ACROSS EASTERN KENTUCKY THIS MORNING ARE OCCURRING IN ADVANCE OF A WEAK SHORT WAVE WHICH THE NAM PREDICTED MUCH BETTER THAN THE 06Z GFS. WHILE THIS CONVECTION SHOULD WEAKEN AS IT MOVE FROM THE NORTHWEST...PRECIP ASSOCIATED WITH THIS FEATURE IS STILL EXPECTED TO MAKE IT INTO PORTIONS OF THE MOUNTAIN EMPIRE AND NORTHWEST NC MOUNTAINS EARLY THIS AFTERNOON. AS A RESULT...INCREASED POPS ACROSS THIS REGION. FOR THE REST OF THE AREA...WITH CAPES FROM THE 12Z RNK SOUNDING IN EXCESS OF 2K...AND LARGER SHORT WAVE MOVING EAST ACROSS OH AND INTO WV/MD LATER TODAY...EXPECT ADDITIONAL TSRA/SHRA TO DEVELOP...ESPECIALLY IN THE NORTHEAST PORTION OF THE FORECAST AREA CLOSEST TO THE UPPER LEVEL WAVE. HIGH/MID LEVEL CLOUDS WILL HELP KEEP INSTABILITY DOWN SOME TODAY...AS WELL AS TEMPERATURES. HOWEVER...ACROSS THE SOUTHSIDE OF VIRGINIA WHERE MORE BREAKS IN THE CLOUD COVER WILL BE FOUND TEMPERATURES WELL INTO THE 90S ARE POSSIBLE. && .SHORT TERM /MONDAY THROUGH TUESDAY/... FOLLOWING TONIGHTS WAVE...UPR SHORTWAVE RIDGING BUILDS IN ALONG WITH SMALL SFC HIGH BUILDING UP INTO THE SOUTHERN APPS. MUCH LIKE ON SATURDAY...THIS SHUD INHIBIT CONVECTION FOR THE MOST PART MONDAY BUT WILL HOLD ONTO ISOLATED CONVECTION FOR THE AFTN AND EVENING. ANOTHER SHORTWAVE WILL TRACK THROUGH THE SOUTHERN GREAT LAKES AND PORTIONS OF THE OHIO VALLEY TUESDAY. THE PROXIMITY OF THIS WAVE MAY INCREASE THE CHANCE OF STORMS OVER THE CWA BY TUESDAY AFTN...ESP IN THE NORTH AND WEST. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... UPPER RIDGE WILL REMAIN IMPLANTED THROUGH THU BEFORE RETROGRADING WEST AS A SHORTWAVE DROPS INTO THE GREAT LAKES AND NORTHEAST FRIDAY. THIS WILL HELP SEND A FRONT THROUGH BY SATURDAY. CHANCES OF RAIN WILL MAINLY BE CONFINED TO THE AFTERNOON/EARLY EVENING HOURS...WITH THE BEST CHANCES IN THE MOUNTAINS. THE HOTTEST DAYS WILL BE TUE-WED...BEFORE TEMPS RETURN TO NORMAL BY THE END OF THE WEEK INTO THE WEEKEND. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... ISOLATED THUNDERSTORMS ARE DEVELOPING AHEAD OF AN UPPER LEVEL SHORT WAVE MOVING THROUGH SOUTHEAST KY EARLY THIS AFTERNOON. GREATEST CHANCE FOR TSRA WILL BE AT KBLF AND KLWB THIS AFTERNOON...BUT VCTS INCLUDED FOR THE REMAINDER OF THE TAF SITES WITH LARGER SHORTWAVE FORECAST TO MOVE FROM EASTERN OH INTO PA/MD TONIGHT. HEIGHTS BUILD BY 03Z...SO EXPECT TSRA TO DIMINISH AROUND SUNSET. THOSE AREAS THAT EXPERIENCE RAIN THIS AFTERNOON...FOG WILL OCCUR TONIGHT...ESP AT LWB WHERE IFR VISIBILITIES POSSIBLE. HZ AGAIN EXPECTED ELSEWHERE WITH VISIBILITIES GENERALLY 3-5 MILES. NEXT WEEK...CHANCES LOOK PRETTY GOOD FOR WEAK SFC BOUNDARY TO PUSH THROUGH MONDAY SO MAY BE ANOTHER DAY OF BETTER CHANCES FOR CONVECTION...BUT THEN PATTERN RETURNS TO A VERY WARM UPPER RIDGE WITH ONLY AN ISOLD THREAT FOR THUNDERSTORMS THE REMAINDER OF WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JS/WP NEAR TERM...PH SHORT TERM...JS LONG TERM...WP AVIATION...PH
Hazardous weather outlook, Aug 5, 3:38 AM EDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 338 AM EDT SUN AUG 5 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-060745- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 338 AM EDT SUN AUG 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 5, 1:38 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 138 PM EDT SUN AUG 5 2007 NCZ003-051845- SURRY NC- 138 PM EDT SUN AUG 5 2007 AT 133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF ENNICE...OR ABOUT 2 MILES SOUTHWEST OF LOW GAP...MOVING SOUTHEAST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...BOTTOM AT 215 PM EDT...AND DOBSON AT 235 PM EDT. EXPECT RAINFALL RATES OF ONE INCH PER HOUR...LIGHTNING...AND WIND GUSTS TO 40 MPH. FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT HTTP://WEATHER.GOV. PH
Special weather statement, Aug 5, 2:12 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 212 PM EDT SUN AUG 5 2007 VAZ016-032-051915- PATRICK VA-CARROLL VA- 212 PM EDT SUN AUG 5 2007 AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES WEST OF CANA...OR ABOUT OVER LAMBSBURG... MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...ARARAT AT 235 PM EDT...GROUNDHOG MOUNTAIN AT 240 PM EDT... EXPECT LIGHTNING IN THE PATH OF THIS STORM AS WELL AS WIND GUSTS TO 40 MPH AND BRIEF HEAVY DOWNPOURS. FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT HTTP://WEATHER.GOV. PH
Nearby
Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.